Oregon, 2004

Flash Flood and Flooding in Oregon, August 24 to 26, 2004

August 24 to 26, 2004 · NWS PQR · 13 events in 12 counties and zones

10 heavy rain, 2 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 24, 8:00 AM PST, 0 minutes earlier.

Area forecast discussion, Aug 24, 8:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PDT TUE AUG 24 2004

.SYNOPSIS...A WEATHER SYSTEM WILL MOVE THROUGH THE PACIFIC NORTHWEST
TODAY IN STRONG NORTHWESTERLY FLOW ALOFT. THE MAIN ENERGY WITH THIS
SYSTEM WILL REMAIN NORTH OF OUR FORECAST AREA TODAY...BUT WILL STILL
GIVE RAIN TO OUR NORTHERN ZONES AND SCATTERED SHOWERS TO THE SOUTHERN
ZONES. A MUCH STRONGER SYSTEM WILL MOVE THROUGH WESTERN OREGON
TONIGHT AS THE JET STREAM SAGS SOUTHWARD ACROSS THE AREA. STRONG
WESTERLY FLOW WILL BRING PLENTY OF MOISTURE TO THE AREA THROUGH
THURSDAY. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA FROM
THE SOUTH BEGINNING THURSDAY NIGHT. WEAK WEATHER SYSTEMS WILL
CONTINUE TO MOVE ACROSS THE TOP OF THIS RIDGE...STAYING NORTH OF OUR
CWA.
&&

.SHORT TERM...NWS DOPPLER RADAR SHOWS THE MAIN BAND OF HEAVIER
SHOWERS OVER THE CASCADES THIS MORNING...BUT STILL SEEING PLENTY OF
SHOWERS MOVING ACROSS WASHINGTON AND OREGON BEHIND THE MAIN
BAND...MAINLY NORTH OF A NEWPORT-CORVALLIS LINE. A MUCH STRONGER
WEATHER SYSTEM WILL MOVE INTO OREGON TONIGHT AS THE JET STREAM SAGS
SOUTH INTO THE AREA. EXPECT THIS SYSTEM TO PRODUCE HEAVY RAINS AGAIN
AS MODEL QPFS AND PWS ARE SUBSTANTIAL FOR THIS TIME OF YEAR. 850 MB
INFLOW WINDS WITH THIS SYSTEM ARE 35 TO 40 KT. PLENTY OF OROGRAPHIC
WESTERLY FLOW BEHIND THE FRONT FOR LOTS OF SHOWERS AND POSSIBLY SOME
THUNDERSTORMS. THE JET STAYS TO OUR SOUTH THROUGH THURSDAY WITH
SHOWERS SLOWLY DIMINISHING. LIKENS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MODELS DEVELOP
A FLAT RIDGE OVER REGION IN EXTENDED PERIOD WITH HIGH HEIGHTS.
CONTINUING ONSHORE FLOW WITH WARM AIR ADVECTION...MAINLY OVER N PART
OF AREA...WILL KEEP A SMALL CHANCE OF RAIN OVER THE N HALF THU NIGHT
INTO FRI. 00Z GFS SHOWS PRECIP PAST FRI STILL BRUSHING PAST TO THE
NORTH...AND EVEN FURTHER NORTH WITH THIS RUN. CANADIAN ALSO DRY AND
GFS BASICALLY IN THE MIDDLE OF THE ENSEMBLE PACK. SO...WILL STAY WITH
THE CURRENT IDEA OF DRY AND MILDER AIR MASS.  WILLMAN

&&

.PRELIMINARY POINT POPS
AST ++843  PDX ++843  SLE ++841  EUG 7+841
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY ALL WATERS THIS EVENING.
Hazardous weather outlook, Aug 24, 4:30 AM PST, 3 hours 30 minutes before
ORZ001>013-WAZ019>023-039-040-251230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OREGON
530 AM PDT TUE AUG 24 2004

ORZ001>013-PZZ210-250-255-270-275-WAZ019>023-039-040-241300-
NORTH OREGON COAST-SOUTH WASHINGTON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-
NORTH OREGON CASCADE FOOTHILLS-CASCADE FOOTHILLS IN LANE COUNTY-
NORTH OREGON CASCADES-CASCADES OF LANE COUNTY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
LOWER COLUMBIA AND I-5 CORRIDOR IN COWLITZ COUNTY-WILLAPA HILLS-
535 AM PDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST
WASHINGTON.

.DAY ONE... TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

$

The radar

The Portland,OR radar (KRTX), 141 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

10 heavy rain, 2 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Benton

When
August 24, 8:00 AM PST to August 26, 10:00 PM PST
Where
Benton County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
44.492, -123.429 (the zone’s center; the record gives no point)

Heavy Rain, Clackamas

When
August 24, 8:00 AM PST to August 26, 10:00 PM PST
Where
Clackamas County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
45.188, -122.221 (the zone’s center; the record gives no point)

Heavy Rain, Hood River

When
August 24, 8:00 AM PST to August 26, 10:00 PM PST
Where
Hood River County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
45.519, -121.651 (the zone’s center; the record gives no point)

Heavy Rain, Lane

When
August 24, 8:00 AM PST to August 26, 10:00 PM PST
Where
Lane County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
43.942, -122.876 (the zone’s center; the record gives no point)

Heavy Rain, Linn

When
August 24, 8:00 AM PST to August 26, 10:00 PM PST
Where
Linn County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
44.489, -122.534 (the zone’s center; the record gives no point)

Heavy Rain, Marion

When
August 24, 8:00 AM PST to August 26, 10:00 PM PST
Where
Marion County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
44.903, -122.585 (the zone’s center; the record gives no point)

Heavy Rain, Multnomah

When
August 24, 8:00 AM PST to August 26, 10:00 PM PST
Where
Multnomah County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
45.547, -122.415 (the zone’s center; the record gives no point)

Heavy Rain, Polk

When
August 24, 8:00 AM PST to August 26, 10:00 PM PST
Where
Polk County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
44.904, -123.413 (the zone’s center; the record gives no point)

Heavy Rain, Washington

When
August 24, 8:00 AM PST to August 26, 8:00 AM PST
Where
Washington County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
45.560, -123.098 (the zone’s center; the record gives no point)

Heavy Rain, Yamhill

When
August 24, 8:00 AM PST to August 26, 10:00 PM PST
Where
Yamhill County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
45.233, -123.308 (the zone’s center; the record gives no point)

A series of unseasonably strong Pacific frontal systems dumped heavy rain over the Pacific NW from August 21-26. Heaviest amounts were over the Northern Oregon Cascade Mountains, where 10 to 12 inches of rain fell. Heavy showers and thunderstorms dumped one inch of rain in 20 minutes in the Gresham area on August 25. The Coast Range had 2 to 4 inches of rain, while rainfall totals in low elevations ranged from around 1 to 3 inches.

Flood, Northern Oregon Cascades

When
August 24, 4:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
LAW ENFORCEMENT

A hiker was drowned fording a tributary of the Sandy River at the end of a four-day, 42-mile backpacking trip on the Timberline Trail around Mt. Hood. The rivers on Mt. Hood were swollen by 10 inches of rain that fell between August 21st and 24th. Sarah Bishop, 27, was wearing a 65-pound backpack and apparently either fell or was swept away while trying to cross the river, said Dept. Joel Manley, a spokesman for the Clackamas County Sheriff's Office. Fatality WF27.

Flash Flood, Multnomah

When
August 25, 2:00 PM PST to 3:20 PM PST
Where
Multnomah County, Gresham
Reported by
GENERAL PUBLIC
Coordinates
45.547, -122.415 (the zone’s center; the record gives no point)

A debris flow was reported by the public at Kerslake Road and Stark Street along the Sandy River.

Flood, Greater Portland Metro Area

When
August 25, 3:20 PM PST
Where
Greater Portland Metro Area forecast zone
Reported by
GENERAL PUBLIC

Water one foot deep was reported on low spots of Division Street and Powell Boulevard by a NWS spotter. Several intersections were reported to have up to 1 1/2 feet of water on the road in areas enclosed by 181st and Division St. and Burnside Rd. and Powell Blvd.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419112, 5419113, 5419114, 5419115, 5419116, 5419117, 5419118, 5419119, 5419120, 5419121, 5419109, 5419111, 5419110.